Tamoxifen is a non‐steroidal triphenylethyl compound which is widely used as adjuvant therapy in the treatment of breast cancer because of its anti‐estrogen properties. This antiestrogen effect is felt to be mediated by its competitive binding to the estrogen receptor (1). Tamoxifen has been perceived as a safe and effective drug with negligible side effects. However, in addition to its antiestrogen properties, tamoxifen may have a weak estrogenic effect (2) and, in recent years, several studies have described the effects of tamoxifen on the human endometrium (3‐7). A general consensus has emerged that tamoxifen may be implicated in the development of endometrial proliferative lesions including polyps, hyperplasia and carcinoma. The development of uterine sarcoma in association with tamoxifen therapy has been less well documented. In 1994 Silva et al. (8) reviewed 72 patients who developed malignant neoplasms of the uterine corpus after being treated for breast carcinoma with either tamoxifen or other therapeutic regimens. Twelve leiomyosarcomas were included in this group. We report an additional case of uterine leiomyosarcoma arising in a postmenopausal woman on long‐term tamoxifen therapy for breast carcinoma. Immunohistochemistry for estrogen and progesterone receptors was performed in order to ascertain whether the tumor was hormone responsive. The literature on uterine mesenchymal lesions arising in association with tamoxifen therapy is discussed.
No takes yet. Share an insight, caveat, or question.
McCluggage et al. (1996) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: